Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Mar 1, 2017, 10:09 PM EST for Otsego County, New York. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 10:09 PM EST (03:09 UTC)
- Expired
- Mar 1, 2017, 10:30 PM EST
- In force
- 21 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Otsego County, NY
The radar
The Albany radar (KENX), 60 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 10:11 PM EST | TSTM WND DMG | Hartwick, NY | TREES DOWN. RADAR ESTIMATED TIME... WAS REPORTED AFTER. |
| Mar 1, 10:27 PM EST | TSTM WND DMG | Westford, NY | TREES DOWN. RADAR ESTIMATED TIME... WAS REPORTED AFTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WUUS51 KBGM 020309
SVRBGM
NYC077-020330-
/O.NEW.KBGM.SV.W.0010.170302T0309Z-170302T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1009 PM EST WED MAR 1 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Central Otsego County in central New York...
* Until 1030 PM EST
* At 1008 PM EST, a severe thunderstorm was located near Hartwick, or
10 miles southwest of Cooperstown, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Hyde Park and Milford around 1015 PM EST.
Cooperstown, Bowerstown and Elk Creek around 1020 PM EST.
Worcester and Middlefield around 1025 PM EST.
Cherry Valley around 1030 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 7466 4251 7517 4268 7523 4284 7466
4282 7465 4276 7467 4264 7463
TIME...MOT...LOC 0308Z 254DEG 49KT 4262 7510
HAIL...<.75IN
WIND...60MPH
$$
RRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 7:20 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 1, 7:20 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
720 PM EST Wed Mar 1 2017
.SYNOPSIS...
A cold front will rush through the area this evening bringing
much colder air with showers and isolated thunderstorms. Strong
winds will also accompany the front and continue into Thursday.
Snow flurries and snow showers will arrive later tonight and end
Thursday morning. A coating of snow is possible Friday as a weak
front moves through.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
710 PM Update...A broken line of mostly light showers is
beginning to move into the area ahead of the approaching cold
front. The forcing is strong with a very strong wind field and
shear but instability is lacking so we have removed thunder from
the grids and no longer see any threat of severe thunderstorms.
That said, some showers could still produce fairly strong gusty
winds and we still expect strong widespread/synoptic winds
behind the front by the overnight period with gusts up to 45
mph.
Original Discussion...It's been difficult to develop any
convection this afternoon with very limited instability and huge
amounts of shear. Convection over southern PA helped to cut off
the increase of low level moisture and our dew points held in
the upper 40s and lower 50s. Still can't rule out a storm this
evening with the front, but it will be low topped and should be
isolated. Bigger concern is the synoptic winds which will
develop in the tight gradient as the upper low deepens. After
collaboration with PHI and CTP have added all of the NEPA
counties in the Advisory although wind speed should be less.
Resisted a warning simply because the criteria does not seem
reachable in the majority of the inhabited area. A few peaks in
the Catskills could see warning criteria wind.
Very limited lake effect snow showers in the cold air late
tonight with a limited fetch and very strong shear. Also, air is
quite dry behind the front so it will not be well seeded.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Dry air, shear, and unfavorable fetch will bring an end to the
snow showers early Thursday. Winds will still be ripping however
as the low bombs off New England. High pressure builds Thursday
for a cold night and lighter winds, but is followed quickly by
a weak wave and additional snow showers beginning late Friday.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
3 pm update...
On Friday the northwest flow continues as a weak front drops
south. Limited moisture but up to an inch of snow is possible
during the day Friday. Temperatures will be mostly below
freezing. May have a hard time amounting to much on roads with
the warm air now and temps above freezing Thursday afternoon.
Greatest amounts on grassy surfaces. Amounts could of been more
if we had any snow on the ground.
Behind this widespread snow will be cold air advection. 850mb
temps fall to -22C but the low level flow is from 310 degrees.
Lake effect snow showers into Syracuse and the higher terrain
of the upper Susquehanna region Friday night and Saturday. The
lake effect will weaken Saturday afternoon as high pressure
builds in at the surface. Saturday highs only in the 20s.
Saturday night will be dry and cold. Some single digits east and
north to teens elsewhere.
Sunday the start of warmer air as the upper level trough moves
east and ridging and warm air advection starts. Sunday mostly
dry but a weak warm front moves east across upstate NY. Better
chances Sunday night and Monday. High temps around 40 Sunday
rise into the 50s for Monday and Tuesday.
Models closer on strong cold front Tuesday night. GFS still
slower and deeper but Euro trending that way. Cooler and still
unsettled Wednesday. With a progressive front should be able to
handle the rain Tuesday into Tuesday night.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A broken line of mostly light showers will move across the area
this evening ahead of a cold front with the best chances for
rain being at KRME/KSYR where we've indicated tempo MVFR
cig/visby restrictions. Otherwise VFR this evening.
Behind the front, there will be strong and gusty west winds with
gusts over 40 knots possible overnight into early Thursday. It
will be mostly dry behind the front except for some snow showers
around KSYR. Cigs will tend to drop slightly by later tonight
with MVFR cigs later tonight into Friday for KSYR/KRME with low
end VFR elsewhere.
Strong winds will persist through midday Friday before
diminishing somewhat. Also, cigs lift heading into Friday
afternoon as well.
OUTLOOK...
Friday...Possible restrictions in snow showers.
Saturday...VFR.
Sunday...Restrictions in rain and snow showers.
Monday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 1 PM EST Thursday for PAZ038>040-043-044-
047-048-072.
NY...Wind Advisory until 1 PM EST Thursday for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
Flood Watch through Friday morning for NYZ009.
&&
SYNOPSIS...DGM
NEAR TERM...DGM/PCF
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...DGM/PCFHazardous weather outlook, Mar 1, 2:27 PM EST, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 227 PM EST Wed Mar 1 2017 NYZ009-021930- Northern Oneida- 227 PM EST Wed Mar 1 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST THURSDAY... ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-021930- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 227 PM EST Wed Mar 1 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.